Arkansas, 2025

Hail and Damaging Wind in Arkansas, May 17, 2025

May 17, 2025 · NWS SHV · 3 events in 1 county or zone

A weak stationary front extended north of the Interstate 20 corridor in Northeast Texas east into far Southern Arkansas during the afternoon hour of May 17th, which began to drift back north by late afternoon into the evening, as a southerly low level flow developed across the broad warm sector to the south, in response to tighter pressure gradient ahead of an upper level trough that traversed…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak stationary front extended north of the Interstate 20 corridor in Northeast Texas east into far Southern Arkansas during the afternoon hour of May 17th, which began to drift back north by late afternoon into the evening, as a southerly low level flow developed across the broad warm sector to the south, in response to tighter pressure gradient ahead of an upper level trough that traversed northeast from the Southern Plains into the Ozarks. Ample daytime heating atop a very moist air mass along and south of the front contributed to strong instability, with increased large scale forcing ahead of the trough and along the front resulting in scattered severe thunderstorms developing during the afternoon and evening across portions of Southern Arkansas, extreme Northeast Texas, and Southeast Oklahoma. Several reports of large hail and damaging winds were received from these storms, before they shifted northeast of the area into Western and Central Arkansas by late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 2:57 PM CST, 15 minutes earlier.

Area forecast discussion, May 17, 2:57 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
357 PM CDT Sat May 17 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday Night)
Issued at 247 PM CDT Sat May 17 2025

After dodging severe weather yesterday, it doesn't appear we will
have the same fortunes this go 'round. From a simple comparative
standpoint, we are seeing far more breaks in the cloud cover this
afternoon as compared to this time yesterday. Additionally, our
12Z sounding from this morning indicated a much weaker capping
inversion than we were dealing with yesterday. Hence, yesterday's
significant lack of convection across our region is not likely to
repeat itself later this afternoon and evening. This thinking is
reinforced by the fact that forcing aloft is expected to be much
stronger this evening as a shortwave disturbance embedded in SW
flow aloft is noted this afternoon over Central Texas. This has
already resulted in several thunderstorms going severe SW of the
DFW metro area. This trend is only expected to increase farther
east toward the I-35 corridor as we go through the remainder of
this afternoon, then eventually spreading into the I-30 and I-20
corridors across our region by early this evening.

At the sfc, we continue to analyze a cold front just north of our
region. South of the boundary, sfc-based CAPE has skyrocketed into
the 4500-6000 J/kg range with modestly steep mid-level lapse rates
as well. As strong to severe storms continue to evolve out to our
west this afternoon, hi-res CAM guidance suggest this convection
should eventually congeal into a bowing MCS or large wind-driven
cluster of storms by early to mid evening as they enter our NW
zones. This thinking was much of the impetus for SPC expanding the
Day 1 Enhanced Risk across a larger swath of our northern CWA. In
addition, large hail will be possible with any individual storms
that develop later this evening and along with the potential MCS.
Given the excessively high level of instability, very large hail
over 2 inches in diameter is certainly plausible. As we approach
midnight, the severe threat should gradually begin to diminish as
the aforementioned shortwave pivots NE of the region. However, we
may not lose convection entirely due to the sfc boundary easing
farther south into our northernmost zones but don't anticipate
this posing a severe threat beyond midnight into early Sunday
morning.

Unfortunately, the threat of additional severe weather will return
late on Sunday into Sunday night once again across our the more NW
parts of CWA. This will occur as another shortwave quickly ejects
across Texas over the same general area as today's disturbance
with the Middle Red River Valley directly in the crosshairs.
Damaging winds and large hail will be the primary threats once
again, but a few tornadoes cannot be ruled out. Similar to tonight,
the severe threat will gradually diminish by late evening toward
midnight as upper forcing exits to the NE. Temperatures throughout
the remainder of the weekend will remain well above average due
to the lack of frontal passage during this short-term period.

/19/

&&

.LONG TERM...
(Monday through next Friday)
Issued at 247 PM CDT Sat May 17 2025

The active weather pattern will continue through early next week
before we finally see a cold front advance across the region on
Tuesday and Tuesday night. Ahead of this front, very warm and
unstable air will continue to support strong to severe convection
from Monday afternoon through Tuesday. Initially, the NW half of
the region will be under the gun for severe storms by late Monday
ahead of the approaching front with all modes of severe weather
possible.

Moving into Tuesday, the severe threat will shift to our SE half
with fropa occurring early in the day across our NW zones. Shear
and instability will continue to support all severe modes through
late Tuesday before the threat finally exits the entire region by
Tuesday night. The front will usher in a much more comfortable air
mass with post-frontal temperatures running very near to slightly
below seasonal averages through the remainder of next week.

/19/

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Sat May 17 2025

This mornings low ceilings have mostly scattered out across the
region and will stay that way through much of the day. A complex
of storms will likely begin impacting areas of northern TX this
evening and move into our area soon after. Recent models have
suggested that western terminals could see impacts as early as
18/00z and move eastward to all other terminals sans KLFK. Surface
winds across the entire area will be variable with the passage of
storms. Visibilities and ceilings could also drop in stronger
storms.

Winds will otherwise be southerly at around 5-10 kts through the
period. Ceilings will lower again to MVFR/IFR levels for most
areas by daybreak Sunday before lifting again later in the day.

/57/

&&

.SPOTTER INFORMATION STATEMENT...
Issued at 1239 PM CDT Sat May 17 2025

Spotter activation may be needed late this afternoon through this
evening, mainly along and north of the Interstate 20 corridor with
any severe thunderstorms that develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  92  75  92 /  50  10  10  10
MLU  72  92  72  92 /  40  20  10   0
DEQ  65  84  67  85 /  60  30  30  60
TXK  70  89  71  90 /  60  30  20  40
ELD  68  88  69  91 /  60  30  20  10
TYR  72  91  74  89 /  50  20  10  40
GGG  71  91  72  90 /  50  20  10  20
LFK  74  92  74  92 /  30  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...19
LONG TERM....19
AVIATION...57

In the hours before

Special weather statement, May 17, 2:33 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
333 PM CDT Sat May 17 2025

ARZ073-LAZ006-172115-
Union AR-Union LA-
333 PM CDT Sat May 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL UNION COUNTY IN
SOUTH CENTRAL ARKANSAS AND NORTHERN UNION PARISHES THROUGH 415 PM
CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cooley, or 16 miles southeast of Junction City, moving
northeast at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Bernice, Farmerville, Oakland, Taylorville, Lillie, Bayou D Arbonne
Lake, Spearsville, Lockhart, Cooley, Marion, Cecil, Shiloh, and
Litroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3270 9243 3281 9274 3282 9273 3286 9273
      3308 9260 3297 9210
TIME...MOT...LOC 2032Z 226DEG 12KT 3288 9250

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

53

The radar

The Shreveport radar (KSHV), 157 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
May 17, 3:12 PM CST
Where
Union County, 1.16 mi ENE of Strong
Measured
2 in hail
Reported by
Social Media
Coordinates
33.105, -92.351

Several pictures of golfball to hen egg size hail were taken and posted to social media, that fell just east/southeast of Strong.

Hail, Union

When
May 17, 3:28 PM CST
Where
Union County, 1.42 mi SSW of New Union
Measured
1.75 in hail
Reported by
Social Media
Coordinates
33.130, -92.256

Golfball size hail fell about 6 miles east of Strong.

Thunderstorm Wind, Union

When
May 17, 9:45 PM CST
Where
Union County, 1.88 mi WSW of Herma
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.259, -92.660

A tree was blown down onto a home on East 47th Street in El Dorado. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262428, 1262429, 1262430.